Generic drugmaker Watson Pharmaceuticals Inc said it has recalled two lots of its hydrocodone and acetaminophen combination pain drug due to the possibility that the pills may contain higher than intended doses of the medicines.
The voluntary, nationwide recall announced on Friday was prompted by a patient complaint that tablets were thicker and darker than usual.
The affected pills were supposed to contain 10 milligrams of hydrocodone, a narcotic painkiller, and 500 mg of acetaminophen, the active ingredient in common pain products such as Tylenol.
Ingestion of excessive amounts of acetaminophen can cause liver damage, especially in patients on other acetaminophen medications, those with existing liver problems or in people who consume more than three alcoholic beverages a day.
Excessive amounts of hydrocodone can cause an increase in severity of side effects, such as sedation and breathing problems.
Watson said it has received no reports of injuries related to the product being recalled.
(Reporting by Bill Berkrot; Editing by Kenneth Barry)